Alert archive / North Carolina / Excessive Heat Warnings in 2016

Excessive Heat Warning 1, NWS Raleigh, NC

July 28, 201611 counties in North Carolina

NWS Raleigh, NC issued this excessive heat warning at Jul 28, 2016, 10:55 AM EDT for 11 counties in North Carolina. It took effect at Jul 28, 2016, 12:00 PM EDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 28, 2016, 10:55 AM EDT (14:55 UTC)
In effect from
Jul 28, 2016, 12:00 PM EDT
Expired
Jul 28, 2016, 8:00 PM EDT
In force
8 hr
Issued by
NWS Raleigh, NC

Counties Cumberland County, NC, Edgecombe County, NC, Halifax County, NC, Harnett County, NC, Hoke County, NC, Johnston County, NC, Nash County, NC, Sampson County, NC, Scotland County, NC, Wayne County, NC, Wilson County, NC

The radar

The Raleigh/Durham radar (KRAX), 25 km from the middle of the area, began a volume at 14:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.9 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 993 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2016-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
993 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1133 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
68 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.4

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this excessive heat warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Raleigh, NC wrote its last area forecast discussion before this excessive heat warning went out at Jul 27, 7:35 PM EDT, 15 hours 20 minutes earlier.

Area forecast discussion, Jul 27, 7:35 PM EDT, 15 hours 20 minutes before
Area Forecast Discussion
National Weather Service Raleigh NC
735 PM EDT WED JUL 27 2016

.Synopsis...
Strong high pressure aloft will extend across the region through
Thursday, bringing continued hot and humid conditions to central NC.
The chance for afternoon storms will increase toward the weekend.

&&

.NEAR TERM /through tonight/...
As of 331 PM Wednesday...

Today: Persistent mid/upper level anticyclone located just to the
south/southeast of central NC will continue to provide the region
with hot and humid conditions with another day of afternoon temps in
the mid to upper 90s and heat index values in the 103-109 degree
range (highest east and south again). Given the consecutive days of
heat index values of around 100/low 100s across the northwest
piedmont and warm overnight lows have decided to expand the heat
advisory to encompass the entire area.

Strong surface heating within the high PW air mass in place will
support isolated to scattered convection this afternoon, though the
remnant outflow boundary from last night's convection could lead to
convective initiation. Proximity to the modest 30kt mid-level flow
over the Mid-Atlantic states, on the northern periphery the upper
anticyclone, could support a few severe clusters, especially across
the northern half of the forecast area. The primary threat again
will be locally damaging wind gusts. Given PW's around 2 inches+
heavy rain will be possible, with a threat of localized flooding if
any clusters slowly track across an urban area.

Tonight: Most convection will generally die off by late evening with
another warm night expected. Expect lows temps tonight to generally
be in the mid to upper 70s.

&&

.SHORT TERM /Thursday and Thursday night/...
As of 331 PM Wednesday...

...A heat advisory has been issued for all of Central NC for Thursday
afternoon...

The center of the mid/upper level anticyclone over the SE U.S.
will shift ever so slightly eastward on Thursday, allowing the
mid-level wave thats currently over the Lower MS Valley to open up and
drift slowly NE, becoming increasingly sheared as it moves into
the Central Appalachians Thursday night. While this feature
could support some storms on our western doorstep early Friday
morning, strong daytime heating combined with weak sfc convergence
invof the surface trough in the lee of the mountains will support
isolated to scattered convection during the afternoon/evening. Much
like today, central NC will lie south of the 40-45kts westerlies in
place over the central Mid-Atlantic States, with deep layer shear
generally 10 to 15 kts. As such, severe threat should be relatively
isolated in nature.

With no change in airmass, expect persistence with respect
to temperatures and heat indices, and thus will issue another
heat advisory Thursday for all 31 counties in central NC, and while
the actual heat indices across the Triad may fall just short of
actual heat advisory criteria, the cumulative effect of the heat indices
in the 100 to 103 for several days can be just as dangerous.

Highs in the mid to upper 90s with heat indices of 103 to 109 F. Lows
Thursday night in the 70s.

&&

.LONG TERM /Friday through Wednesday/...
As of 331 PM Wednesday...

A shortwave moving across the Mid Atlantic on Friday will act to
suppress the upper ridge that has been the cause of our extreme
further to the south and east of NC. This will be the beginning of a
pattern change for the region, with troughing eventually dominating
the east coast by early next week. Therefore, for late in the week
and into the weekend, deep southwesterly flow will set up over the
area as the mean trough axis stays to the west. Thus, convective
development will largely hinge on disturbances moving through in the
flow aloft. These disturbances are difficult to time this far out,
therefore will show mostly a diurnal trend on near normal convective
chances. Then, we should see precip chances increasing some more
into early next week as the aforementioned trough begins to progress
east towards our region.

The extreme heat should finally let up as the upper ridge is
suppressed and clouds/precip chances will be on the rise. Thus, am
expecting max temps to trend from the low/mid 90s on Friday and
Saturday to the upper 80s/lower 90s early next week.

&&

.AVIATION /00Z THURSDAY THROUGH MONDAY/...
As of 735 PM Wednesday...

Scattered strong thunderstorms along the northern tier counties will
continue to impact the INT/GSO/RDU/RWI TAF sites through around
03Z...with potential for wind gusts exceeding 30 knots in addition
to sub-VFR visibility in downpours. If heavy rain occurs at a given
site, then sub-VFR visibilities in fog will be possible late
tonight... generally in the 09-12Z time frame. Convection is
possible again tomorrow afternoon, with confidence to low to
pinpoint a site or a time window.

Outlook: Outside of isolated to scattered storms each
afternoon/evening and some patchy early morning fog, expect
predominately VFR conditions through Friday. Rain chances are
expected to increase by the weekend and through early next week.

&&

.RAH WATCHES/WARNINGS/ADVISORIES...
Heat Advisory until 8 PM EDT this evening for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.
Heat Advisory from noon to 8 PM EDT Thursday for NCZ007>011-021>028-
038>043-073>078-083>086-088-089.

&&

SYNOPSIS...WSS
NEAR TERM...CBL
SHORT TERM...CBL
LONG TERM...KRD
AVIATION...mlm
Hazardous weather outlook, Jul 27, 3:45 PM EDT, 19 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RALEIGH NC
345 PM EDT WED JUL 27 2016

NCZ007>011-021>028-038>043-073>078-083>086-088-089-281945-
PERSON-GRANVILLE-VANCE-WARREN-HALIFAX-FORSYTH-GUILFORD-ALAMANCE-
ORANGE-DURHAM-FRANKLIN-NASH-EDGECOMBE-DAVIDSON-RANDOLPH-CHATHAM-WAKE-
JOHNSTON-WILSON-STANLY-MONTGOMERY-MOORE-LEE-HARNETT-WAYNE-ANSON-
RICHMOND-SCOTLAND-HOKE-CUMBERLAND-SAMPSON-
345 PM EDT WED JUL 27 2016

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...
...HEAT ADVISORY IN EFFECT FROM NOON TO 8 PM EDT THURSDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NORTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

FURTHER HEAT ADVISORIES MAY BE NECESSARY AGAIN ON FRIDAY AS THE
HOT TEMPERATURES AND HIGH HUMIDITY CONTINUE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

The office that day

Everything else NWS Raleigh, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 8:07 PM EDTAreal Flood AdvisoryRAHForsyth113 min
Jul 27, 8:31 PM EDTSpecial Weather StatementRAHForsyth44 min

Nearby

Excessive Heat Warnings in North Carolina, 2016Every excessive heat warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.